Anti-Malaria Drug Related To Death, Mom Says
David Payne, an OU student, committed suicide after returning home from IraqJun 16, 2004 | Oklahoma Daily An OU mom suspects her son’s death may have been part of a national trend possibly related to the anti-malaria drug Lariam.
Karen Payne’s son, Spc. David Payne, who was a University College freshman, committed suicide May 1 at his family’s farm in Buffalo, near the Kansas border.
She believes his mental state was partially due to side effects from the drug and has started a letter-writing campaign to ensure her son’s death was not in vain.
“David’s medical file indicates that he took anti-malaria pills. The news is distressing, and its possible connection with the death of my son is almost unbearable,” Karen Payne said in a letter that urged U.S. senators to investigate the drug.
A soldier and a student
Payne loved children, art, the Army and animals, his sister Kathy Payne said.
He started a youth soccer league in his hometown of Buffalo and coached a team while working at the local veterinary clinic.
“The kids loved him,” Karen Payne said. “He was a great coach. At his funeral, there were so many of them there.”
As a military policeman serving in Baghdad, Payne organized soccer games with Iraqi children living in the orphanage sponsored by the 812th MP Company, Karen Payne said.
Payne withdrew from OU twice between 2001 and 2003 because he was called to duty by the military. He never completed a semester at OU, where he intended to study zoology.
“He was a student that never could be a student,” Karen Payne said. “Every time the Army called, he went.”
After returning from Iraq in January, Payne shared some of the horrific memories of the war-torn cities with his mother. He was most disturbed by images of dead children in a pile of bodies found at an Iraqi prison, she said.
In a discussion with his mother last spring, Payne told her he was having difficulty readjusting to life in the United States.
Neighbor and confidant Ann Wierman said Payne and his girlfriend were no longer getting along after he came home.
“When he came back, he said he didn’t feel comfortable anymore,” Wierman said.
Kathy Payne said Payne was always a quiet person who liked to keep to himself.
“Looking back now, it was more so,” Kathy Payne. “He seemed a little more sensitive. He got agitated a little easier. Had the Army told us those were signs to look for, we would have noticed those. Looking back, it seems a little more clear.”
Later in April, he called his unit and told them he was having trouble readjusting.
“They said ‘get over here, come to the next drill, and we’ll get you some help,’ but he never made it,” Karen Payne said.
Lariam and depression
The Food and Drug Administration created the Lariam Medication Guide in 2003 to warn users of the possible adverse psychiatric effects.
The guide lists anxiety, depression, restlessness or confusion as side effects of Lariam, also known as mefloquine.
“Sometimes these psychiatric adverse events may persist even after stopping the medication. Some rare reports have claimed that Lariam users think about killing themselves. There have been rarer reports of suicides, although FDA does not know if Lariam use was related to these suicides,” according to the guide.
In 2002, Lariam was unofficially linked to a cluster of murders in Fort Bragg, N.C. Four soldiers at the base killed their wives during the summer of 2002. Three of the four men had taken Lariam while stationed in Afghanistan. Those three men later committed suicide. The fourth awaits trial, according to a CNN report.
An Army probe into the murders concluded no connection to the anti-malaria drug, according to a CNN report.
The Department of Defense’s Department of Health Affairs began research of Lariam and other antimalarials in May, according to a letter from Dr. William Winkenwerder Jr., assistant secretary of Defense for Health Affairs.
“I believe that mefloquine, when prescribed and used properly, is an effective and safe drug,” Winkenwerder said.
Lt. Gen. James Peake spoke before members of the House Armed Services Total Force Subcommittee Feb. 25 to dispel theories that Lariam was responsible for suicides in combat zones.
“We do know the documented side effects of this medicine, but the key causes of the suicides were failed intimate relationships, legal and financial problems,” Peake said.
Soldiers with a history of depression are given an alternate anti-malaria drug, Peake said.
A time for change
Thirty-four military men and women have taken their own lives during operations in Afghanistan and Iraq, according to Department of Defense statistics. This number does not include soldiers who have returned home from the war on terrorism.
David Payne was the 85th soldier to commit suicide since January 2004, according to Karen Payne’s letter to senators and representatives.
Karen and her daughter Kathy Payne are urging the military to provide better counseling to soldiers returning home from the war.
“I think it’s an absolute must,” Kathy Payne said. “There’s a policy that the Army does not touch them for first 90 days. Those first 90 days were critical. But what needs to happen—as hard as it would be—they need to stay within the system and get counseling.”
Karen Payne said she and her family support the U.S. efforts in the Middle East, and said she hopes her son’s death will help save other soldiers’ lives.
“David can’t be brought back, but what if through David we can make people more aware of the problem?” Karen Payne said.